Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 82, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 16, 2002, 4:31 PM EDT for Nassau County, Queens County, New York. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 4:31 PM EDT (20:31 UTC)
- Expired
- Aug 16, 2002, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:45 PM EDT | Thunderstorm Wind 50 E | Queens Vlg, NY | Spotters reported that high winds produced by severe thunderstorms downed several trees. |
| Aug 16, 4:57 PM EDT | Hail 0.88 | New Hyde Park, NY | Spotters observed 0.88-inch diameter (nickel size) hail in New Hyde Park and 3/4-inch diameter hail at Baldwin. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2022 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
704 WUUS51 KOKX 162031 SVROKX NYC059-081-162115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE 430 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL QUEENS COUNTY IN SOUTHEAST NEW YORK AND HAS EXTENDED THE SEVERE THUNDERSTORM WARNING NASSAU COUNTY IN SOUTHEAST NEW YORK * UNTIL 515 PM EDT * AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ELMONT...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GARDEN CITY AND GLEN OAKS AROUND 435 PM MINEOLA AND HEMPSTEAD AROUND 440 PM WESTBURY AND BROOKVILLE AROUND 450 PM HICKSVILLE AND 9 MILES NORTHWEST OF MASSAPEQUA AROUND 455 PM SYOSSET AND PLAINVIEW AROUND 500 PM WOODBURY AROUND 505 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE BALDWIN...BAYSIDE... CEDARHURST...CLEARVIEW EXPRESSWAY...ELMHURST...MANHASSET...OCEANSIDE AND WANTAGH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. LAT...LON 4074 7389 4059 7377 4064 7345 4089 7347
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:19 AM EDT, 6 hours 12 minutes earlier.
Area forecast discussion, Aug 16, 10:19 AM EDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 1019 AM EDT FRI AUG 16 2002 WEAK WAVES MOVG THRU THE AREA THIS AFTN AND DAYTIME HEATING WITH CONVECTIVE TMPS REACHED COULD TRIGGER A FEW TSTMS. CAPES GENERALLY BELOW 1000. WBZ ARND 12K AND MOIST ATMOSPHERE WL PRECLUDE ANY SVR WX. WITH SLOW MOVG STORMS AND PRECIPITABLE WATERS NR 2 INCHES COULD SEE HVY RAINS WITH THE STORMS. ***PREVIOUS DISCUSSION*** SHORT RANGE WX DISC...WELL START THE DAY WITH CLOUDY SKIES AND HIGH HUMIDITY. AS OF 06Z...BKN STRATUS CLOUDS COVER LONG ISLAND AND SOUTHERN CT AS A PATCH OF MID LVL CLOUDS ADVECT NEWD ACROSS THE REGION. FOR TODAY...THE FCST CHALLENGES INCLUDE THE... POTENTIAL FOR A HEAT ADVISORY...BKN MID AND UPPER LVL CLOUDS ALONG WITH THE DEVELOPMENT OF LOW LVL CLOUDS WILL SIGNIFICANTLY FILTER THE SUNSHINE...LIMITING HEATING AND PRODUCING AFTERNOON TEMPS A DEGREE OR TWO LOWER THAN YESTERDAY AFTERNOON...WHEN THE HEAT INDEX PEAKED AT 99 DEGS FOR 1 HOUR AT CENTRAL PARK. I WILL MOST CLOSELY FOLLOW THE ETA MOS GUIDANCE VALUES FOR TEMPS AND DEW PT TEMPS...WHICH WILL PRODUCE HEAT INDICES IN THE UPPER 90S IN URBAN NE NJ AND THE MID 90S IN NYC. THUS...LIKE YESTERDAY...WE WILL NOT ISSUE A HEAT ADVISORY FOR NYC. POTENTIAL FOR A SMALL CRAFT ADVISORY...UNLIKE YESTERDAY...ALTHOUGH IM EXPECTING SEA BREEZES TO DEVELOP BETWEEN 15 AND 18Z...THE SYNOPTIC SCALE GRADIENT WILL BE RELAXING. THE WIND SPEEDS SHOULD REMAIN AROUND 20 KNOTS WITH SEAS AROUND 4 FT OVERALL. HOWEVER...I WOULDNT BE SURPRISED IF THE AMBROSE LIGHT TOWER BUOY REPORTED A 25 KNOT WIND FOR AN HOUR OR TWO. AT THIS TIME...ILL HOLD OFF ON ISSUING ANY SMALL CRAFT ADVISORY FOR THE ATLANTIC COASTAL WATERS SOUTH OF LONG ISLAND. POTENTIAL FOR TSTMS...THE MAIN TRIGGERING MECHANISMS WILL BE THE UPSTREAM WEAK UPPER LVL SHORT WV MVG SEWD TOWARD THE REGION AND THE DEVELOPMENT OF SEA BREEZES. WITH LOW LVL MOISTURE IN PLACE AND INCREASING INSTABILITY...IM EXPECTING SCT AFTERNOON TSTMS DEVELOPING INITIALLY ALONG THESE BOUNDARIES THEN SLOWING ADVECTING EWD AROUND 10 KTS. WITH PW CONTENTS BETWEEN 1.5 AND 2.0 INCHES...TSTMS WILL HAVE THE POTENTIAL FOR PRODUCING HVY RAINFALL AND LOCALIZED URBAN FLOODING. ILL BE FORECASTING A 40 PCT POP INLAND AND 30 PCT ALONG THE COAST...WHICH WILL BE CARRIED INTO THIS EVENING. REMAINDER OF THE FORECAST...A SERIES OF WEAK UPPER LVL SHORT WVS AND LOW LVL TROUGHS WILL MV ACROSS THE REGION THROUGH SAT...FOLLOWED BY A STRONGER COLD FRONT LATE SUN...WHICH COULD PRODUCE SEVERE WEATHER ALONG A PRE-FRONTAL SQUALL LINE FOLLOWED BY A FRESH NEW AIR MASS TO START THE WEEK. CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. GC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:18 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 57 min |
| Aug 16, 2:34 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York | 41 min |
| Aug 16, 2:40 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York | 35 min |
| Aug 16, 3:17 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Kings, Queens, Westchester | 43 min |
| Aug 16, 3:24 PM EDT | Special Marine Warning | OKX | 66 min | |
| Aug 16, 3:39 PM EDT | Flash Flood Warning | OKX | Bronx, New York | 2 hr |
| Aug 16, 3:54 PM EDT | Severe Thunderstorm Warning | OKX | Nassau | 51 min |
| Aug 16, 4:07 PM EDT | Special Marine Warning | OKX | 83 min | |
| Aug 16, 4:17 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 43 min |
| Aug 16, 4:51 PM EDT | Flash Flood Warning | OKX | Nassau, Queens | 114 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.